Try it
Pharmacology · Antimicrobials: ampicillin rash
Sample itemA 17-year-old with sore throat, exudative tonsillitis and generalised lymphadenopathy takes ampicillin and develops a diffuse maculopapular rash. What is the likely diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Infectious mononucleosis
Aminopenicillins commonly cause a non-allergic maculopapular rash in patients with Epstein-Barr virus infection. This is not a true penicillin allergy and is not a contraindication to later use.
Option by option
A. Infectious mononucleosis (correct)
Correct. Ampicillin rash suggests infectious mononucleosis.
B. Measles
Measles is not suggested.
C. Scarlet fever
Scarlet fever is caused by streptococcal toxin and not a drug rash.
D. True IgE-mediated penicillin allergy
The rash is non-IgE and not true allergy.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?